Kansas, 2007

Winter Weather in Kansas, December 6, 2007

December 6, 2007 · NWS TOP · 6 events in 6 counties and zones

A wintry mix of freezing rain, sleet, and snow fell across portions of northeast Kansas during the morning and early afternoon hours of December 6th. A thin coating of ice and sleet accumulated on elevated surfaces, vehicles, and some roadways mainly north of Interstate 70.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A wintry mix of freezing rain, sleet, and snow fell across portions of northeast Kansas during the morning and early afternoon hours of December 6th. A thin coating of ice and sleet accumulated on elevated surfaces, vehicles, and some roadways mainly north of Interstate 70. Sites south of Interstate 70 generally saw the mixy precipitation continue through the morning hours. By the late morning, all snow was reported to be falling across the area. When all was said and done, 2 to 4 inches of snow had accumulated across northern portions of the county warning area. Several traffic accidents occurred as a result of the slippery roads and reduced visibilities where some of the heavier snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 6, 3:22 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 6, 3:22 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 AM CST THU DEC 6 2007

.DISCUSSION...

PRECIP ECHOES ARE JUST BEGINNING TO ENTER FAR WESTERN CWA
ATTM...WITH ASOS IN THE AREA STILL NOT YET REPORTING ANYTHING
HITTING THE GROUND. TEMPERATURES QUITE CHILLY IN THE LOWER 20S
ACROSS THE AREA WITH CLOUDS MOVING IN.

WINTER WEATHER ADVISORY STILL LOOKS ON TRACK FOR TODAY. ECHOES
EXPECTED TO INCREASE IN STRENGTH AND COVERAGE AS SHORTWAVE IN WRN
KS CONTINUES TO MOVE EAST...INCREASING SOUTHERLY WINDS AND
MOISTURE ADVECTION THROUGH THE COLUMN. OF SOME QUESTION IS THE
STRENGTH OF THE INCOMING WARM LAYER...WHICH WILL MAKE A DIFFERENCE
IN THE PRECIPITATION TYPES WE GET TODAY. WENT TOWARDS A COLDER
SOLUTION AND SOMEWHAT COLDER SOUNDINGS. AT THIS TIME...SAMPLE RUC AND
NAM SOUNDINGS FROM NEAR SENECA...TOPEKA...AND HARTFORD ALL SHOWING
A WARM NOSE OF 3C OR LESS IN THE 12Z SOUNDING WITH SFC TEMPS BELOW
FREEZING. THIS SHOULD START WITH A MIX OF SNOW AND SLEET...THEN
CHANGE OVER TO SNOW ALONG AND NORTH OF INTERSTATE 70 BY 15Z.
SOUTHERN LOCATIONS HANG ON TO MID LEVEL WARM AIR AND WILL CARRY
S/IP MIX LATE MORNING THERE.

AFTER 18Z...AS MID LEVEL WARM AIR INCREASES AND SURFACE TEMPERATURES
SLOWLY WARM...EXPECT TO RETURN TO A S/IP MIX ACROSS THE WESTERN
HALF OF THE CWA BEFORE CHANGING OVER TO RAIN...WHILE SNOW
CONTINUES EAST. DID ADD SOME ZR ACROSS THE SOUTHEAST WHEN WARMER
TEMPS MID LEVELS AND LACK OF ICE MAY PRODUCE A PERIOD OF ZR THERE.
BY 21Z...EXPECT PRECIPITATION TO DIMINISH CONSIDERABLY AS WAVE AND
ADVECTION MOVE EAST. WESTERN ZONES SHOULD CHANGE OVER TO -R...WITH
LIGHT SNOW TRAILING ACROSS THE FAR NORTHEAST COUNTIES.

FOR ACCUMULATIONS...FOR NORTHERN LOCATIONS...HAVE GONE CLOSE TO
HPC GUIDANCE OF SNOW TOTALS AROUND AN INCH NEAR THE CITY OF OTTAWA
KS...INCREASING TO 3 INCHES NORTH OF INTERSTATE 70 TO POSSIBLY 3.5
UP BY THE NEBRASKA BORDER. EXPECT MOST OF THIS TO FALL IN THE 15
TO 20Z TIMEFRAME...WITH A BIT OF A BURST POSSIBLE RIGHT AROUND 18Z
AS BEST Q VECTOR CONVERGENCE AND UPPER LEVEL INSTABILITY MOVE
ACROSS THE CWA.

HAVE KEPT GRIDS WITH PRECIPITATION ENDING IN THE EVENING THEN A
SLIGHT CHANCE OF RAIN OR SNOW ON FRIDAY AS FRONTAL BOUNDARY SITS
ACROSS THE CTRL US AND SOUTHWEST FLOW STARTS TO STRENGTHEN.
WEEKEND WEATHER LOOKS TO BRING MORE OF THE SAME WINTRY MIX AS
TODAY...AS ANOTHER STRONG PUSH OF COLD AIR MOVES INTO THE PLAINS
AND RELENTLESS MOIST SOUTHWEST FLOW CONTINUES OVER THE COLD DOME.
IN FACT...CURRENT GRIDS HAVE A WINTER MIX THROUGH WEDNESDAY...AND AS
LONG AS WESTERN TROF IS IN PLACE SAW NO STRONG REASON TO TAKE THAT
OUT AT THIS TIME. 67

&&

.AVIATION...

MAIN CONCERN IS PRECIP TYPE AND INTENSITY. SATURATION AND LIFT
ONGOING TO THE WEST PER RADAR AND ASOS OBSERVATIONS WITH WAVE
APPROACHING KS. SHOULD HAVE ENOUGH OF THE ABOVE FOR PRECIPITATION BY
MID MORNING WITH STRONGEST FORCING IN THE 15Z-20Z TIME FRAME AND
IFR-LIFR CONDITIONS SEEM A GOOD BET. WARM LAYER IS THE KEY BUT MOST
PRECIP APPEARS TO BE FROZEN...AND MORE SO SN THAN ANYTHING ELSE
ALONG THE TAF CORRIDOR...WITH PERHAPS SOME FREEZING PRECIP AS THE
EVENT ENDS. AFTER 00Z...WILL NEED TO WATCH LOW LEVEL RH TRENDS FOR
POSSIBLE STRATUS BUT MVFR CIGS SEEM A REASONABLE CALL AT THIS TIME.
65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 AM THURSDAY
TO 3 PM THURSDAY FOR ALL OF NORTHEAST...NORTH CENTRAL AND EAST
CENTRAL KANSAS.

&&
Hazardous weather outlook, Dec 6, 5:33 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CST THU DEC 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
533 AM CST THU DEC 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS UNTIL 3PM. A MIX OF SNOW AND
SLEET WILL SPREAD FROM NORTH CENTRAL KANSAS ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THROUGH THE MORNING HOURS. AREAS NORTH OF
INTERSTATE 70 ARE EXPECTED TO SEE MAINLY SNOW WITH PERIODS OF
SLEET...WITH AREAS SOUTH OF INTERSTATE 70 GETTING A SNOW...SLEET
AND FREEZING RAIN MIX. SNOW AND SLEET ACCUMULATIONS OF AN INCH ARE
POSSIBLE ALONG INTERSTATE 35...WITH AS MUCH AS 3.5 INCHES NEAR THE
NEBRASKA BORDER. THE WINTRY PRECIPITATION IS EXPECTED TO BE
WINDING DOWN BY MID AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT WINTER SYSTEM WILL AFFECT THE AREA LATE FRIDAY THROUGH
MONDAY NIGHT. A MIX OF RAIN...FREEZING RAIN AND SNOW IS POSSIBLE
FRIDAY NIGHT SATURDAY. THERE IS A BETTER CHANCE FOR A MIXTURE OF
FREEZING RAIN AND SNOW ACROSS MUCH OF THE AREA LATE SATURDAY INTO
MONDAY. THE POTENTIAL FOR RAIN...FREEZING RAIN AND SOME SNOW WILL
LINGER INTO TUESDAY AS WELL AS YET ANOTHER STORM SYSTEM APPROACHES
THE AREA. IT IS TOO EARLY TO DETERMINE ACCUMULATIONS OF ICE OR
SNOW ACROSS THE AREA OVER THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Riley

When
December 6, 5:50 AM CST to 12:00 PM CST
Where
Riley forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

A mix of freezing drizzle, sleet and snow created hazardous driving conditions throughout the county. Twenty two traffic accidents were reported with at least one injury. One section of the K-18 bypass in Ogden was closed for a short time during the morning because of icy conditions.

Winter Weather, Geary

When
December 6, 6:00 AM CST to 12:00 PM CST
Where
Geary forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

A mix of freezing drizzle, sleet and snow created hazardous driving conditions throughout the county. Six accidents were reported. One person was injuried out of the six accidents, the injury accident occurred on Highway 24 when a female driver slid off the road and hit a tree.

Winter Weather, Douglas

When
December 6, 8:30 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Injuries
3 direct, 3 indirect
Reported by
Newspaper
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

A mixture of freezing drizzle, sleet and snow created hazardous driving conditions throughout the county. Lawrence Police responded to twenty nine non-injury accidents and three injury accidents. A trained spotter reported that roadways were slick due to the mix of sleet and rain, followed by approximately 2 inches of snow. Douglas County sheriffs responded to three non injury accidents, two of which were on Interstate 70.

Winter Weather, Shawnee

When
December 6, 8:30 AM CST to 3:00 PM CST
Where
Shawnee forecast zone
Injuries
0 direct, 7 indirect
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A mix of freezing drizzle, sleet and snow created hazardous driving conditions throughout the county. Fourty accidents occurred on the city streets of Topeka. Seven of the accidents cause minor injuries to the driver or passanger.

Winter Weather, Osage

When
December 6, 9:00 AM CST to 12:00 PM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A mix of freezing rain and sleet switched over to all snow at 9am, and roads began to get slick right around the same time.

Winter Weather, Anderson

When
December 6, 9:00 AM CST to 12:00 PM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

A mix of precipitation was reported across the county. Near Colony, the precipitation type remained snow throughout the event, and slick roads were reported on some bridges across the city. Sleet was reported in Garnett, which switched over to snow after 10am. A mix of sleet and snow was reported north of Garnett, which switched over to all snow after 10am.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66209, 66207, 66206, 66208, 68539, 68540.